Advances in Pure Mathematics
Vol.2 No.5(2012), Article ID:22801,4 pages DOI:10.4236/apm.2012.25047

On Certain Properties of Trigonometrically ρ-Convex Functions

Mohamed Sabri Salem Ali

Department of Mathematics, Faculty of Basic Education, PAAET, Shamiya, Kuwait


Received March 30, 2012; revised April 29, 2012; accepted May 11, 2012

Keywords: Generalized convex functions; trigonometrically ρ-Convex functions; supporting functions; average functions; extremum problems


The aim of this paper is to prove that the average function of a trigonometrically ρ-convex function is trigonometrically ρ-convex. Furthermore, we show the existence of support curves implies the trigonometric ρ-convexity, and prove an extremum property of this function.

1. Introduction

In 1908, Phragmén and Lindelöf ( See, e.g. [1]) showed that if is an entire function of order, then its indicator which is defined as:

has the following property:

If, and is the function of the form

(such functions are called sinusoidal or ρ-trigonometric) which coincides with at and at, then for we have

This property is called a trigonometric ρ-convexity ([1,2]).

In this article we shall be concerned with real finite functions defined on a finite or infinite interval

A well known theorem [3] in the theory of ordinary convex functions states that: A necessary and sufficient condition in order that the function be convex is that there is at least one line of support for at each point in

In Theorem 3.1, we prove this result in case of trigonometrically ρ-convex functions. In Theorem 3.2, we prove the extremum property [4] of convex functions in case of trigonometrically ρ-convex functions. And finally in Theorem 3.3, we show that the average function [5] of a trigonometrically ρ-convex function is also trigonometrically ρ-convex.

2. Definitions and Preliminary Results

In this section we present the basic definitions and results which will be used later , see for example ([1,2], and [6-9]).

Definition 2.1. A function is said to be trigonometrically ρ-convex if for any arbitrary closed subinterval of such that , the graph of for lies nowhere above the ρ-trigonometric function, determined by the equation

where and are chosen such that and

Equivalently, if for all


The trigonometrically ρ-convex functions possess a number of properties analogous to those of convex functions.

For example: If is trigonometrically ρ-convex function, then for any such that the inequality holds outside the interval

Definition 2.2. A function

is said to be supporting function for at the point  if


That is, if and agree at and the graph of does not lie under the support curve.

Remark 2.1. If is differentiable trigonometrically ρ-convex function, then the supporting function for at the point has the form

Proof. The supporting function for at the point can be described as follows:

where such that and as

Then taking the limit of both sides as and from (1), one obtains

Thus, the claim follows.

Theorem 2.1. A trigonometrically ρ-convex function has finite right and left derivatives at every point and for all

Theorem 2.2. Let be a two times continuously differentiable function. Then is trigonome-trically ρ-convex on if and only if for all

Property 2.1. Under the assumptions of Theorem 2.1, the function is continuously differentiable on with the exception of an at most countable set.

Property 2.2. A necessary and sufficient condition for the function to be a trigonometrically ρ-convex in is that the function

is non-decreasing in.

Lemma 2.1. Let be a continuous, - periodic function, and the derivative exists and piecewise continuous function and let be a set of discontinuity points for If


and where


Then is trigonometrically ρ-convex on.

Proof. Consider


Two cases arise, as follows.

Case 1. Suppose Using (5), we observe

From (3), we get

So, the function is non-decreasing in Case 2. Let and

Differentiating both sides of (5) with respect to one has

Using (4), one obtains

Thus, is non-decreasing function in

Therefore, from Property 2.2, we conclude that the function is trigonometrically ρ-convex on.

3. Main Results

Theorem 3.1. A function is trigonometrically ρ-convex on if and only if there exists a supporting function for at each point in.

Proof. The necessity is an immediate consequence of F. F. Bonsall [10].

To prove the sufficiency, let be an arbitrary point in and has a supporting function at this point. For convenience, we shall write the supporting function in the follwoing form:

where is a fixed real number depends on and.

From Definition 2.2, one has

It follows that,


For all choose any such that and with and let

Applying (6) twice at and at yields

Multiplying the first inequality by the second by and adding them, we obtain


for all which proves that the function is trigonometrically ρ-convex on.

Hence, the theorem follows.

Remark 3.1. For a trigonometrically ρ-convex function, the constant in the above theorem is equal to if is differentiable at the point

in, otherwise,

Theorem 3.2. Let be a trigonometrically ρ-convex function such that and let be a supporting function for at the point Then the function

has a minimum value at

Proof. From Definition 2.2, we have




and can be written in the form


where and

Using (9), one obtains



Using (7) at the function becomes


But from (8) ,we observe for all.

Now using (10) and (11), it follows that

for all.

Hence, the minimum value of the function

occurs at.

Theorem 3.3. Let be a non-negative, 2π- periodic, and trigonometrically ρ-convex function with a continuous second derivative on and let be a 2π-periodic function defined in as follows


If and


Then, is trigonometrically ρ-convex function.

Proof. The proof mainly depends on Lemma 2.1. So, we show that the function satisfies all conditions in this lemma.

Suppose that


It is obvious that,

First, we study the behavior of the function inside the interval.

It is clear from (12) that s is an absolutely continuous function, has a derivative of third order.

 But from the periodicity of and (13), we get


Using the following substitution.

It follows that, can be written as




Since is non-negative, trigonometrically ρ-convex function, and then from Theorem 2.2 and (16) it follows that


Second, we prove that


From the definition of in (14) and the periodicity of we observe that and.

Again using (14), we have


Thus, from (15) and (19), one has, and


Hence, from (13), we infer that

and the inequality in (18) is proved.

Now using (17), (18), and Lemma 2.1, we conclude that is trigonometrically ρ-convex function, and the theorem is proved.

4. Acknowledgements

The author wishes to thank the anonymous referees for their fruitful comments and suggestions which improved the original manuscript.


  1. B. Ya. Levin, “Lectures on Entire Functions,” American Mathematical Society, 1996.
  2. L. S. Maergoiz, “Asymptotic Characteristics of Entire Functions and Their Applications in Mathematics and Biophysics,” Kluwer Academic Publishers, New York, 2003.
  3. A. W. Roberts and D. E. Varberg, “Convex Functions,” Academic Press, New York, 1973.
  4. M. J. Miles, “An Extremum Property of Convex Functions,” American Mathematical Monthly, Vol. 76, 1969, pp. 921-922. doi:10.2307/2317948
  5. A. M. Bruckner and E. Ostrow, “Some Functions Classes Related to the Class of Convex Functions,” Pacific Journal of Mathematics, Vol. 12, 1962, pp. 1203-1215.
  6. E. F. Beckenbach, “Convex Functions,” Bulletin of the American Mathematical Society, Vol. 54, No. 5, 1948, pp. 439-460. doi:10.1090/S0002-9904-1948-08994-7
  7. J. W. Green, “Support, Convergence, and Differentiability Properties of Generalized Convex Functions,” Proceedings of the American Mathematical Society, Vol. 4, No. 3, 1953, pp. 391-396. doi:10.1090/S0002-9939-1953-0056039-2
  8. M. M. Peixoto, “On the Existence of Derivatives of Generalized Convex Functions,” Summa Brasilian Mathematics, Vol. 2, No. 3, 1948, pp. 35-42.
  9. M. M. Peixoto, “Generalized Convex Functions and Second Order Differential Inequlities,” Bulletin of the American Mathematical Society, Vol. 55, No. 6, 1949, pp. 563- 572. doi:10.1090/S0002-9904-1949-09246-7
  10. F. F. Bonsall, “The Characterization of Generalized Convex Functions,” The Quarterly Journal of Mathematics Oxford Series, Vol. 1, 1950, pp. 100-111. doi:10.1093/qmath/1.1.100